Virginia, 2003Tornadoes and Flash Flooding in Virginia, September 22 to 23, 2003
September 22 to 23, 2003 · NWS RNK · 7 events in 4 counties and zones
6 miles before dissipating. This tornado was about 30 yards wide.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms during the late evening of the 22nd, into early morning of the 23rd produced a couple of tornados, flash flooding, small stream flooding, and damaging winds.A tornado developed in a cornfield about 2 miles south-southwest of Crystal Hill in Halifax County, and traveled north-northeast about 0.6 miles before dissipating. This tornado was about 30 yards wide. It knocked down trees, with one falling on a house, resulting in gutter and siding damage.Another tornado developed 4 miles east of Halifax, in Halifax County, and traveled a quarter mile to the north-northeast before dissipating. This tornado was about 30 yards wide. It snapped off numerous trees, and ripped shingles off the roof of a house.Heavy thunderstorm rains produced flash flooding of the South River near Riverside with damage to several homes. Small stream flooding occurred across the western part of Henry County. Big Toby Creek, 1 mile north-northwest of Paces, overflowed its banks, and flooded Ashton Hall Road.Thunderstorm winds downed trees, with damage to a home, in Lynchburg, and a home 5 miles east of Halifax.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 22, 2:00 PM EST, 8 hours earlier.
Area forecast discussion, Sep 22, 2:00 PM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT MON SEP 22 2003
TNGT...FRONTAL SYSTEM NOW ENTERING THE OH VALLEY SET TO PUSH QUICKLY
SE AND THRU THE REGION BY TUE MORNING. MAIN CONCERN WITH PRE-FRONTAL
BAND OF LOW TOPPED SHRA/ISOLD TSRA AS INCREASING WINDS ALOFT/
UPSTREAM PHASING PROPEL AXIS OF DEEP RH ACROSS THE RIDGES EARLY THIS
EVENING. GIVEN STRENGTH OF LLJ...AND POTENTIAL MIX DOWN ASSOCD WITH
CORE AXIS OF APCHG CONVECTIVE BAND...APPEARS SOME THREAT FOR DAMAGING
WIND GUSTS ESPCLY RIDGETOPS EVEN IN ABSENCE OF ANY THUNDER. THUS WILL
CONT SPS TO HIGHLIGHT PTNL EARLY ON...OTRW CAT POPS W THIS EVE
SHIFTING OUT INTO THE PIEDMONT BY SUNSET. COULD SEE SOME STRONGER ISOLD
CELLS DEVELOP ERN ZONES IN BETTER SHEAR IN ADVANCE OF MAIN DYNAMICS/SRN
STREAM VORT...BUT PER LIMITED INSTAB SHOULD NOT BE WDSPRD TSRA. GIVEN
PHASED SYSTEM BECMG MORE PROGRESSIVE THINK FLOOD THREAT OF ISOLD
NATURE...WITH BRIEF/LOCALIZED PROBLEMS PSBL SINCE HVY RAIN SHOULD BE IN
AND OUT IN A FEW HOURS. THEREFORE PLAN TO HOLD ON ANY FFA SINCE QPF
BELOW FFG OVERALL AND WINDOW FOR PROLONGED HVY RAIN RATHER SHORT. LOOKS
LIKE ANY HIGH POPS AFTER MIDNGT BASICALLY E OF THE BLUE RIDGE...BEFORE
ALL TAPER OFF BY DAYBREAK ONCE GOOD UVV EXITS. TEMPS GNRLY AT OR ABOVE
MAV MOS WITH A LATE FROPA.
TUE-WED...FRONT MOVES THRU A BIT FASTER TAKING SHRA OFFSHORE EARLY TUE
ALLOWING CLEARING SKIES...AND A GUSTY NW BREEZE TO KICK IN AS HIGH PRES
BUILDS IN FROM THE SW. WILL LEAVE IN SOME CLOUDS EARLY E OTRW PLAN TO
REMOVE POPS GIVEN QUICK PUNCH OF DRYING ALOFT/SUBSIDENCE. CLEAR AND
QUITE COOL TUE NGT WITH READINGS CLOSE TO 40 IF NOT BELOW NW VALLEYS
AND NEAR 50 SE. HIGH BEGINS TO PULL OFFSHORE WED IN RESPONSE TO NEXT
APCHG 5H TROF AND ASSOCD WEAK CD FRONT. MAY SEE A FEW AFTN CLOUDS FAR
SW IN RETURN FLOW OTRW MAINLY SUNNY AND SEASONAL.
THU-FRI...NEXT FRONT SHOULD APCH THU BEFORE WASHING OUT CROSSING THE
RIDGES THU NGT/FRI. LIMITED RH IN PROGRESSIVE NW FLOW ALOFT SUGGESTS
-SHRA THREAT LOW ESPCLY ERN HALF...SO WILL HOLD SLGT CHC POPS TO NW
UPSLOPE ZONES INTO THU EVE WHEN THE GFS APPEARS OVERDONE ON RH. OTRW
GNRLY PC WITH HIGH TEMPS 70-75 W AND CLOSE TO 80 SE.
EXTENDED...THIRD IN SERIES OF S/W TROFS TO BE THE MAIN PLAYER OVER THE
WEEKEND AS UPR PATTERN AMPLIFIES ONCE AGAIN. TIMING OF SHRA INIT AND
WHEN MAIN RH BODY AHEAD OF THE FRONT WILL ARRIVE STILL IFFY PER
DIFFERING MODEL SOLNS. APPEARS RETURN FLOW COULD BE ENOUGH TO BRING
SHRA CHCS SW LATE SAT...THEN CONTG SUNDAY AS ACTUAL FRONT CROSSES.
HOWEVER LACK OF RETURN SRN STREAM MOISTURE LIKELY TO LIMIT TO LESS
COVERAGE THAN CURRENT FRONT SO LIKE LOW CHC POPS FOR NOW. PLANNING ON
FRONT BEING NEAR THE COAST MON WITH ENSUING CAA PLUS DRYING/COOLER WX
FOR EARLY NEXT WEEK.
.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
JH
Hazardous weather outlook, Sep 22, 5:35 AM EST, 16 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT MON SEP 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY
RIVER FLOODING IS POSSIBLE TODAY ALONG THE MIDDLE JAMES AND THE DAN
RIVERS DUE TO THE RAIN MONDAY AND MONDAY NIGHT. PLEASE REFER TO
WBCFLWRNK FOR ANY RIVER FLOOD WARNINGS THAT MAY BE ISSUED TODAY.
THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
AMS
In the hours before
Special weather statement, Sep 22, 7:48 PM EST, 2 hours 12 minutes before
VAZ016-017-032-230115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT MON SEP 22 2003
STRONG WINDS ARE POSSIBLE THROUGH 930 PM ACROSS CARROLL... PATRICK
AND FLOYD COUNTIES AS A THUNDERSTORM TRACKS QUICKLY NORTHEAST.
WIND GUSTS OF 30 TO 50 MPH COULD OCCUR BETWEEN FANCY GAP AND COPPER
HILL...ALONG AND NEAR THE BLUE RIDGE.
JDS
Special weather statement, Sep 22, 8:43 PM EST, 1 hour 17 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-230300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT MON SEP 22 2003
GUSTY WINDS ARE ACCOMPANYING A BAND OF HEAVY RAIN SHOWERS MOVING
THROUGH THE FOOTHILLS OF VIRGINIA AND NORTH CAROLINA THIS EVENING.
THIS BAND OF SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL SLOWLY
WORK ITS WAY EAST AND INTO THE PIEDMONT THROUGH MIDNIGHT. WIND
GUSTS OF 30 TO 40 MPH ARE POSSIBLE IN SOME OF THE HEAVIER
DOWNPOURS. THIS COULD TOPPLE SOME TREES THAT HAVE BEEN WEAKENED BY
ISABEL.
LOCALIZED FLOODING IS ALSO POSSIBLE THIS EVENING ALONG AND EAST OF
THE BLUE RIDGE.
JDS
Special weather statement, Sep 22, 10:00 PM EST, 0 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-230457-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 PM EDT MON SEP 22 2003
GUSTY WINDS ARE ACCOMPANYING BANDS OF HEAVY RAIN SHOWERS MOVING
THROUGH THE FOOTHILLS OF VIRGINIA AND NORTH CAROLINA TONIGHT.
THESE BANDS OF SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL SLOWLY
TRAVEL EAST AND INTO THE PIEDMONT THROUGH 1 AM. RAINFALL AMOUNTS
OF ONE TO TWO INCHES ARE POSSIBLE. WIND GUSTS OF 30 TO 40 MPH ARE
POSSIBLE IN SOME OF THE HEAVIER DOWNPOURS. THIS COULD TOPPLE SOME
TREES THAT HAVE BEEN WEAKENED BY ISABEL.
LOCALIZED FLOODING IS ALSO POSSIBLE TONIGHT ALONG AND EAST OF
THE BLUE RIDGE.
07
Event by event
2 tornado, 2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
Tornado, Halifax
- When
- September 22, 10:00 PM EST to 10:02 PM EST
- Where
- Halifax County, 2 mi SSW of Crystal Hill to 2 mi S of Crystal Hill
- Rating
- F0
- Path length
- 0.6 mi
- Path width
- 30 yd
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.820, -78.917
Thunderstorm Wind, Halifax
- When
- September 22, 11:00 PM EST
- Where
- Halifax County, 5 mi E of Halifax
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.767, -78.833
Thunderstorm Wind, Lynchburg (C)
- When
- September 22, 11:00 PM EST
- Where
- Lynchburg (C) County, Lynchburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.417, -79.150
Tornado, Halifax
- When
- September 22, 11:30 PM EST to 11:32 PM EST
- Where
- Halifax County, 4 mi E of Halifax to 4 mi ENE of Halifax
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 30 yd
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.770, -78.850
Flood, Henry
- When
- September 23, 2:00 AM EST to 4:30 AM EST
- Where
- Henry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Flash Flood, Halifax
- When
- September 23, 2:00 AM EST to 6:30 AM EST
- Where
- Halifax County, 1 mi NNW of Paces
- Reported by
- NEWSPAPER
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Flash Flood, Rockbridge
- When
- September 23, 2:30 AM EST to 5:00 AM EST
- Where
- Rockbridge County, Riverside
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.815, -79.448 (the zone’s center; the record gives no point)
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Tennessee, September 22, 2003$123,000 · 27 events
- Hail and Damaging Winds in Kansas, September 22, 20031 in hail · 24 events
- Damaging Wind in New York, September 22, 2003$30,000 · 50 kt wind · 1 event
- Flash Flood in Georgia, September 22, 2003$20,000 · 1 event
- Flash Flood in North Carolina, September 22, 2003$20,000 · 1 event
- Hail in Kansas, September 22, 20030.88 in hail · 7 events
- Damaging Winds and Heavy Rain in Georgia, September 22, 2003$7,000 · 52 kt wind · 4 events
- Heavy Rain in North Carolina, September 22, 20033 events
- Heavy Rain in Maryland, September 22 to 23, 20033 events
- Heavy Rain in South Carolina, September 22, 20032 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 20032 events
- Hail in Kansas, September 22, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337744, 5337743, 5337746, 5337745, 5337742, 5337747, 5337741.